Texas, 2025Flash Flooding in Texas, September 13, 2025
September 13, 2025 · NWS MAF · 3 events in 2 counties and zones
A nearby trough, coupled with a very moist airmass, led to the development of a line of showers and thunderstorms in New Mexico during the morning of the 13th. This line moved across Southeast New Mexico and West Texas throughout the day, strengthening in the afternoon thanks to diurnal destabilization.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $210,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A nearby trough, coupled with a very moist airmass, led to the development of a line of showers and thunderstorms in New Mexico during the morning of the 13th. This line moved across Southeast New Mexico and West Texas throughout the day, strengthening in the afternoon thanks to diurnal destabilization. Additional thunderstorms developed in Southeast New Mexico behind this line in the higher terrain. Though no severe wind/hail was reported, multiple reports of flash flooding were received, mainly from Lamesa and Artesia. Activity tended to wane after dark.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Sep 13, 1:24 PM CST, 1 hour 16 minutes earlier. Its key messages:
- Updated at 224 PM CDT Sat Sep 13 2025
- Scattered to numerous showers and thunderstorms (40-70 percent chance) will continue across southeast New Mexico, much of the Permian Basin, Upper Trans Pecos, and into the Davis Mountains/ Marfa Plateau through tonight.
- Locally heavy rain and localized flash flooding will be possible tonight, especially across the southeast New Mexico Plains and northwestern Permian Basin. Isolated severe storms capable of producing damaging winds and large hail will also be possible over these areas through this evening.
- Dry conditions return for much of next week.
Area forecast discussion, Sep 13, 1:24 PM CST, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
224 PM CDT Sat Sep 13 2025
...New SHORT TERM, LONG TERM...
.KEY MESSAGES...
Updated at 224 PM CDT Sat Sep 13 2025
- Scattered to numerous showers and thunderstorms (40-70 percent
chance) will continue across southeast New Mexico, much of the
Permian Basin, Upper Trans Pecos, and into the Davis Mountains/
Marfa Plateau through tonight.
- Locally heavy rain and localized flash flooding will be possible
tonight, especially across the southeast New Mexico Plains and
northwestern Permian Basin. Isolated severe storms capable of
producing damaging winds and large hail will also be possible
over these areas through this evening.
- Dry conditions return for much of next week.
&&
.SHORT TERM...
(This afternoon through Sunday night)
Issued at 224 PM CDT Sat Sep 13 2025
An upper-level trough remains positioned across the Rocky
Mountains and into the Desert Southwest early this afternoon,
while upper-level ridging extends from eastern portions of Texas
to the Mississippi Valley region. Mesoscale analysis shows a
region of enhanced deep layer moisture (precipitable water values
between 1.4-1.6 inches) extending from southeast New Mexico into
the Upper Trans Pecos region, Guadalupe/Davis Mountains, Van Horn
Corridor, Marfa Plateau, and western Big Bend region ahead of the
approaching trough axis to our west. A broken band of rain showers
with isolated embedded thunderstorms has affected much of this
above mentioned region this morning into early this afternoon,
with a few locations picking up to between a quarter and a half
inch of rain over parts of southwest Texas, including the Davis
Mountains and Marfa Plateau region, as well as around Tatum in
northern Lea county.
The upper-level trough will gradually shift toward the
central/southern Rockies and adjacent high plains tonight into
Sunday morning. Shortwave impulses embedded within the resultant
southwesterly flow aloft will continue to translate across
southeast New Mexico into portions of west Texas through this time
frame. Short range and high resolution CAMs remain in relatively
good agreement with additional development of showers and
thunderstorms across much of southeast New Mexico and into the
northwestern/western Permian Basin, Upper Trans Pecos, and into
southwest Texas later this afternoon into this evening, before the
complex of rain showers/embedded thunderstorms potentially move
into portions of the Permian Basin and Trans Pecos region
overnight. We will keep rain chances fairly high (50-70%) over
areas mainly along and west of a Lamesa-Kermit-Fort Davis-Marfa-
Presidio line through this tonight, with lower chances (20-
50 percent) across much of the rest of the area. We will continue
to monitor for a low end severe weather risk across southeast New
Mexico into the northwestern Basin as well as over the Guadalupe
Mountains this afternoon/evening where CAPE values up to 1000-
2000 J/KG may coincide with up to 30-40 kt of effective bulk
shear. The primary concerns will be a localized hail/damaging wind
threat. Locally heavy rainfall will be also be possible late this
afternoon into this evening/late tonight, especially over
southeast New Mexico and portions of the Permian Basin, where
localized rainfall amounts up to 1-2" may be possible as the
complex of showers/storms moves into these areas. We will be
monitoring closely for localized flash flooding concerns over
these locations through tonight.
The upper-level trough will lift toward the central Plains on
Sunday, allowing for a more zonal flow aloft to take shape across
southeast New Mexico and a good portion of west Texas. Additional
shortwave impulses embedded within this flow along with abundant
moisture will bring a continued good chance (40-60 percent) of
showers and thunderstorms to the Permian Basin, Trans Pecos, and
the Davis Mountains/Marfa Plateau/Big Bend region on Sunday. A few
storms will still be capable of producing locally heavy rainfall.
Highs on Sunday will range from the mid 80s to lower 90s over
most of the region, except in the mid 90s to around 100 degrees
along the Rio Grande. Overnight lows tonight and Sunday night will
mostly range in the 60s, except lower 70s along the Rio Grande.
&&
.LONG TERM...
(Monday through Friday)
Issued at 224 PM CDT Sat Sep 13 2025
No significant changes were made to the extended portion of the
forecast. Residual moisture may aid in the development of isolated
to scattered showers/storms over portions of the Permian Basin and
into the southwest mountains on Monday. Weak ridging aloft
generally builds across our forecast area, with dry conditions
generally expected through the Tuesday-Friday time frame. Highs
will mostly range in the 80s to lower 90s each day with lows
mainly in the 60s, except for a few readings in the mid to upper
50s over higher elevation areas and in the lower 70s along the Rio
Grande.
&&
.AVIATION...
(18Z TAFS)
Issued at 1222 PM CDT Sat Sep 13 2025
Generally VFR conditions expected at all sites today. Showers are
currently evident at/around HOB, INK, PEQ, and FST. This activity
will persist through the afternoon. In addition, have also included
PROB30s for thunderstorms at all sites except MAF through this
evening. Drops to MVFR visibility will be possible for any
thunderstorm that moves over any of the terminals. Otherwise, gusty
southeasterly winds diminish later this evening.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 91 69 87 67 / 0 40 50 20
Carlsbad 87 64 89 64 / 60 60 10 10
Dryden 92 72 90 70 / 10 20 40 10
Fort Stockton 89 68 90 67 / 40 30 60 10
Guadalupe Pass 80 61 82 62 / 60 60 10 10
Hobbs 84 63 86 63 / 50 70 30 10
Marfa 82 60 82 59 / 50 60 60 20
Midland Intl Airport 90 70 89 67 / 10 40 40 20
Odessa 89 68 88 67 / 20 40 40 20
Wink 89 67 90 67 / 30 50 30 10
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&
SHORT TERM...21
LONG TERM....21
AVIATION...13
In the hours before
Special weather statement, Sep 13, 2:04 PM CST, 36 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
304 PM CDT Sat Sep 13 2025
TXZ046-132045-
Dawson TX-
304 PM CDT Sat Sep 13 2025
...STRONG THUNDERSTORMS WILL IMPACT DAWSON COUNTY THROUGH 345 PM
CDT...
At 303 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from New Moore to 12 miles southwest of Lamesa.
Movement was northeast at 35 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Lamesa, Welch, Lamesa Municipal Airport, Los Ybanez, Sparenberg,
Tenmile, Patricia, Punkin Center, Arvana, Hancock, Key, and Klondike.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3259 10169 3252 10198 3253 10219 3296 10220
3296 10170
TIME...MOT...LOC 2003Z 227DEG 31KT 3305 10204 3260 10210
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
21Flash Flood, Dawson
- When
- September 13, 2:40 PM CST to 5:45 PM CST
- Where
- Dawson County, 1.23 mi WNW of Lamesa to 3.69 mi S of Lamesa Johnson Arpt
- Cause
- Heavy Rain
- Property damage
- $150,000
- Reported by
- NWS Employee
- Coordinates
- 32.739, -101.969
An NWS employee reported flooding in several locations along TX 349, between Lamesa and Midland. Vehicles were reported stranded in floodwaters in Lamesa. The time of occurrence is partially estimated by radar. The cost of damages is also estimated.
Flash Flood, Martin
- When
- September 13, 3:00 PM CST to 7:15 PM CST
- Where
- Martin County, 6 mi SE of Three Leagues to 4.84 mi NNW of Flower Grove
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 32.415, -101.902
Pictures of significant flooding with water covering the road on State Highway 137 just south of Flower Grove in Martin County was shared on social media. The time of occurrence is partially estimated by radar. No damage was reported.
Flash Flood, Martin
- When
- September 13, 3:30 PM CST to 7:45 PM CST
- Where
- Martin County, 2.61 mi ENE of Tarzan to 2.56 mi WNW of Lenorah
- Cause
- Heavy Rain
- Property damage
- $60,000
- Reported by
- Public
- Coordinates
- 32.309, -101.927
A report was received from the public of flash flooding with cars stranded on State Hwy 176 east of Grady. Pictures of the flooding were shared on social media. The time of occurrence is partially estimated by radar. The cost of damages is also estimated.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes in Utah, September 13, 2025EF2 · 2 events
- Tornado in Colorado, September 13, 2025EF1 · 1 event
- Flash Flood in Utah, September 13, 20251 injured · 1 event
- Flash Flooding in New Mexico, September 13, 20254 events
- Hail and Damaging Wind in New Mexico, September 13, 20251 in hail · 3 events
- Flood in Wisconsin, September 13, 2025$1,000 · 1 event
- Damaging Wind in South Dakota, September 13, 202561 kt wind · 1 event
- Hail in Illinois, September 13, 20251 in hail · 1 event
- Marine Thunderstorm Wind in South Atlantic Coastal Waters, September 13, 20251 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1285287, 1285288, 1285291.